South Dakota, 2015

Hail and Damaging Winds in South Dakota, September 7, 2015

September 7, 2015 · NWS ABR · 12 events in 4 counties and zones

Severe thunderstorms developed along a boundary across central South Dakota bringing hail larger than golf balls and damaging winds to over seventy mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed along a boundary across central South Dakota bringing hail larger than golf balls and damaging winds to over seventy mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 7, 4:29 PM MST, 1 minute earlier.

Area forecast discussion, Sep 7, 4:29 PM MST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT MON SEP 7 2015

.UPDATE...
ISSUED AT 626 PM CDT MON SEP 7 2015

SEE UPDATED AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 313 PM CDT MON SEP 7 2015

SHOWERS ASSOCIATED WITH A SHORTWAVE ARE EXITING THE REGION FROM
WEST TO EAST THIS AFTERNOON WITH JUST SOME LIGHT PRECIP LEFT ACROSS
THE NORTHEASTERN CWA. SKIES ARE CLEARING BEHIND THE SHORTWAVE
ALLOWING FOR A LITTLE DAYTIME HEATING. WEST RIVER THERE IS SOME CU
DEVELOPING IN THE CLEARING WHICH COULD GENERATE SOME INSTABILITY
SHOWERS BEFORE SUNSET THIS EVENING.

A SFC TROUGH HAS SET UP ALONG THE SOUTHERN PORTION OF THE SD
MISSOURI RIVER VALLEY THIS AFTERNOON. WINDS AHEAD OF THE TROUGH ARE
GUSTY OUT OF THE SOUTHEAST. WINDS WILL SHIFT LATE THIS AFTERNOON AS
THE TROUGH TRANSITIONS EAST. ANOTHER SHORTWAVE WILL MOVE INTO THE
REGION LATE TONIGHT BRINGING MORE CLOUDS AND ADDITIONAL CHANCES FOR
SHOWERS THROUGH TUESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF
PIERRE. THE CLOUDS MAY ACT TO ONCE AGAIN SUPPRESS DAYTIME HIGHS.

BY WEDNESDAY THERE ARE SOME FAIRLY SIGNIFICANT DIFFERENCES BETWEEN
THE MODELS ON PLACEMENT OF WEAK LOW PRESSURE AND A WARM FRONT. IN
GENERAL TERMS WEDNESDAY IS SHAPING UP TO BE THE WARMEST DAY OF THE
PERIOD COURTESY OF THE FRONT. PRECIP CHANCES ARE THE MAIN CHALLENGE
BUT WED NIGHT ACROSS THE FAR EAST LOOKS MOST FAVORABLE FOR SHOWERS
AND THUNDERSTORMS.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 313 PM CDT MON SEP 7 2015

DEPARTING UPPER LOW CONTINUES INTO EASTERN CANADA REPLACED BY A
LONGWAVE RIDGE THAT SHIFTS IN FROM THE WEST. THIS IS MAINLY A DRY
NORTHWEST FLOW TYPE REGIME WITH LITTLE OPPORTUNITY FOR
PRECIPITATION. WILL SEE AN INITIAL COLD SURGE THURSDAY...THE DEGREE
OF WHICH STILL VARIES BETWEEN THE ECMWF AND GFS. 850MB TEMPERATURES
BOTTOM OUT BETWEEN +4C AND +8C RESPECTIVELY...WITH THE ECMWF
DEVELOPING A MUCH DEEPER/LONGER LIVED COOL AIRMASS JUST TO OUR EAST.
AS THE RIDGE FOLDS OVER...BOTH SETS OF GUIDANCE PULL IN A WARMER
MODIFIED PACIFIC AIRMASS FOR THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 626 PM CDT MON SEP 7 2015

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE SOUTHWESTERN PORTION
OF THE CWA THIS EVENING...AFFECTING KPIR. THESE STORMS SHOULD
DISSIPATE BY OR SHORTLY AROUND SUNSET. VFR CONDITIONS WILL PREVAIL
ACROSS THE AREA TONIGHT AND THROUGH THE DAY TUESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...CONNELLY
AVIATION...PARKIN
Hazardous weather outlook, Sep 7, 2:53 AM MST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
453 AM CDT MON SEP 7 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
453 AM CDT MON SEP 7 2015 /353 AM MDT MON SEP 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY
AND TONIGHT. SOME THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY 14
COULD BECOME STRONG WITH HAIL AND GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

In the hours before

Special weather statement, Sep 7, 4:07 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CDT MON SEP 7 2015

SDZ033-045-048-072345-
JONES SD-LYMAN SD-STANLEY SD-
607 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES...SOUTH
CENTRAL STANLEY AND NORTHWESTERN LYMAN COUNTIES UNTIL 645 PM CDT/545
PM MDT/...

AT 606 PM CDT /506 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTH OF WENDTE...OR 16 MILES NORTH OF MURDO...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VAN METRE AND WENDTE.

LAT...LON 4398 10074 4415 10085 4440 10047 4412 10026
TIME...MOT...LOC 2306Z 259DEG 16KT 4411 10062

PARKIN

The radar

The Rapid City radar (KUDX), 197 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Stanley

When
September 7, 4:30 PM MST
Where
Stanley County, 0.85 mi NW of Ft Pierre
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
44.360, -100.380

Hail, Stanley

When
September 7, 4:36 PM MST
Where
Stanley County, 0.85 mi NW of Ft Pierre
Measured
2 in hail
Reported by
NWS Employee
Coordinates
44.360, -100.380

Hail, Stanley

When
September 7, 4:38 PM MST
Where
Stanley County, 0.85 mi NW of Ft Pierre
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.360, -100.380

Hail, Hughes

When
September 7, 5:40 PM CST
Where
Hughes County, 0.49 mi E of Pierre
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.370, -100.320

Hail, Hughes

When
September 7, 5:41 PM CST
Where
Hughes County, 3.4 mi NW of (Pir)pierre Arpt
Measured
2 in hail
Reported by
Public
Coordinates
44.420, -100.320

Thunderstorm Wind, Lyman

When
September 7, 5:45 PM CST
Where
Lyman County, 3.4 mi NW of Mc Clure
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.290

Thunderstorm Wind, Lyman

When
September 7, 6:00 PM CST
Where
Lyman County, 5.25 mi WNW of Mc Clure
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.340

Hail, Sully

When
September 7, 6:23 PM CST
Where
Sully County, 3.45 mi S of Onida
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.650, -100.070

Hail, Sully

When
September 7, 6:30 PM CST
Where
Sully County, 5.89 mi E of Onida
Measured
2 in hail
Reported by
Public
Coordinates
44.700, -99.950

Hail, Lyman

When
September 7, 6:37 PM CST
Where
Lyman County, 0.85 mi NE of Kennebec
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.910, -99.860

Thunderstorm Wind, Lyman

When
September 7, 8:50 PM CST
Where
Lyman County, 8.63 mi W of Iona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.550, -99.600

Sixty mph winds were estimated.

Hail, Lyman

When
September 7, 8:50 PM CST
Where
Lyman County, 8.63 mi W of Iona
Measured
0.88 in hail
Reported by
Public
Coordinates
43.550, -99.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602634, 602635, 602636, 602638, 602640, 602644, 602645, 602641, 602642, 602643, 602646, 602647.